Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Norman, OK

April 23, 2004Clay County, Texas

NWS Norman, OK issued this flash flood warning at Apr 23, 2004, 12:03 AM CDT for Clay County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 12:03 AM CDT (05:03 UTC)
Expired
Apr 23, 2004, 6:00 AM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 117 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 230507
FFWOKC
TXC077-231100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1203 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHERN CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 600 AM CDT

* AT 1203 AM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO 
INDICATE THAT SIGNIFICANT RAINFALL CONTINUED OVER SOUTH CENTRAL AND 
SOUTHEAST CLAY COUNTY. RAINFALL TOTALS OF 4 TO 6 INCHES...WITH 
LOCALLY HIGHER AMOUNTS...WILL BE SEEN OVER PARTS OF SOUTHERN CLAY 
COUNTY BY LATE TONIGHT. LAW ENFORCEMENT OFFICIALS HAVE REPORTED 
FLASH FLOODING ALONG AND NEAR HIGHWAY 287 AROUND BELLEVUE. PORTIONS 
OF THE HIGHWAY HAVE BEEN CLOSED BETWEEN BELLEVUE AND BOWIE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JOY...BUFFALO SPRINGS AND BELLEVUE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3369 9799 3361 9830 3350 9831 3349 9798

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 9:40 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 22, 9:40 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT THU APR 22 2004

NEARLY STATIONARY CLUSTER OF STRONG THUNDERSTORMS OCCURRING ALONG A
BOUNDARY EXTENDING INTO SOUTHERN CLAY COUNTY CONTINUE TO PRODUCE
LOCALLY HEAVY RAINFALL. THIS ACTIVITY HAS BEGUSN A SLIGHT SHIFT TO
THE SOUTH. MEANWHILE.. SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER PORTIONS OF CENTRAL OKLAHOMA. LATEST RUC AND ETA RUNS
WEAKEN THE 850 MB WINDS AND FRONTOGENETIC FORCING FOR LATER TONIGHT
ACROSS CENTRAL AND NORTHERN OKLAHOMA... WHILE SHIFTING THE FORCING
TO OUR WEST. HOWEVER... WITH WEAK FORCING CONTINUING OVERNIGHT...
WILL LIKELY SEE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
PERSISTING INTO THE EARLY MORNING HOURS. SURFACE BOUNDARY OVER
SOUTHEAST OKLAHOMA NOT EXPECTED TO MOVE MUCH MORE TONIGHT. WILL MAKE
A FEW ADJUSTMENTS TO WINDS AND TEMPS FOR TONIGHT.

32

405 PM CDT THU APR 22 2004

.DISCUSSION...
A COMPLICATED MESS WILL DEVELOP TONIGHT ACROSS OKLAHOMA AND NORTH
TEXAS.  THE STORMS THAT FORM THIS EVENING WILL BE MOST LIKELY OVER
OUR EAST-CENTRAL AND SOUTHEAST COUNTIES... AND WILL LIKELY LEAVE
BEHIND AN OUTFLOW BOUNDARY THAT WILL PROBABLY SHOVE THE STATIONARY
FRONT SOUTH TOWARD THE RED RIVER.  ADDITIONAL STORMS ARE LIKELY TO
FORM IN NEW MEXICO AND COLORADO... THEN PROPAGATE EAST AS AN MCS
OVERNIGHT.  HEAVY RAIN WILL BE LIKELY FROM MANY OF THESE STORMS...
AND WE DID CONSIDER A FLASH FLOOD WATCH OVERNIGHT INTO FRIDAY IN
NORTH-CENTRAL OKLAHOMA.  THIS SITUATION WILL NEED TO BE WATCHED
CLOSELY THIS EVENING AND OVERNIGHT IN CASE SUFFICIENT RAIN FOR
FLOODING BECOMES LIKELY.  AT ANY RATE... THE RESULTS OF CONVECTION
TONIGHT WILL MAKE A BIG DIFFERENCE TO THE FORECAST FOR FRIDAY AND
FRIDAY NIGHT.

WE HAVE MADE THE FORECAST FOR FRIDAY ACCORDING TO THE ASSUMPTIONS
STATED ABOVE... AND EXPECT QUITE A TEMPERATURE GRADIENT NEAR THE
SOUTHERN BOUNDARY OF OUR FORECAST AREA BY AFTERNOON.  STORMS ARE
ONCE AGAIN LIKELY TOMORROW... BUT THE EXACT POSITION WILL BE
DIFFICULT TO PINPOINT UNTIL AFTER TONIGHT.

WE HAVE ALSO SLOWED DOWN THE CLEARING OF PRECIPITATION SATURDAY INTO
SUNDAY... AS THE EASTWARD PROGRESS OF THE STORM SYSTEM LOOKS LIKE IT
WILL BE SLOWER THAN PREVIOUSLY EXPECTED... AND LINGERING LOW-LEVEL
MOISTURE SHOULD BE SUFFICIENT TO SUPPORT CONTINUING PRECIPITATION.

CLEARING AND COOLER WEATHER IS FINALLY DUE TO ARRIVE ON SUNDAY AS
HIGH PRESSURE SETTLES INTO THE REGION.  RETURN FLOW WILL BEGIN BY
MID-WEEK... BUT MOISTURE WILL PROBABLY NOT BE SUFFICIENT FOR
PRECIPITATION UNTIL AT LEAST FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  67  52  67 /  50  50  60  40
HOBART OK         56  64  49  66 /  50  60  50  30
WICHITA FALLS TX  61  75  55  68 /  30  60  50  40
GAGE OK           47  55  43  60 /  60  80  40  10
PONCA CITY OK     53  63  49  65 /  60  80  60  40
DURANT OK         66  78  60  71 /  30  70  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23
Hazardous weather outlook, Apr 22, 3:23 PM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CDT THU APR 22 2004

OKZ004>048-050>052-TXZ083>090-231200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
CENTRAL AND EASTERN OKLAHOMA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF OKLAHOMA...AND WESTERN NORTH
TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND EAST OF A LINE FROM CHANDLER...TO
SHAWNEE...PAULS VALLEY...AND GRADY OKLAHOMA...TO BELLEVUE TEXAS. THE
SLIGHT RISK AREA IS WEST AND NORTH OF THE MODERATE RISK AREA.

TIMING...
SEVERE THUNDERSTORMS IN THE MODERATE RISK AREA ARE MOST LIKELY
FROM 3 TO 9 PM. SEVERE THUNDERSTORMS IN THE SLIGHT RISK ARE MOST
LIKELY FROM 9 PM THROUGH TONIGHT.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...AND WINDS TO 70 MPH...ARE EXPECTED
IN THE MODERATE RISK AREA. ALTHOUGH THE PROBABILITY OF SUPERCELLS IS
HIGH...THE RISK OF TORNADOES IS LOW. IN THE SLIGHT RISK AREA...HAIL
TO THE SIZE OF QUARTERS IS EXPECTED.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS THROUGH TONIGHT.

DISCUSSION...
A DEVELOPING SURFACE TROUGH ALONG THE WESTERN EDGE OF THE MODERATE
RISK AREA WILL BE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT
THROUGH THE AFTERNOON AND EVENING...BEFORE SHIFTING EAST OF THE AREA.
A MODERATELY UNSTABLE AIRMASS...ALONG WITH AMPLE VERTICAL WIND SHEAR
WILL SUPPORT A HIGH LIKELIHOOD OF SUPERCELLS...WITH AVERAGE STORM
MOTION EAST AT 20 MPH. LIKE WEDNESDAY...THE LARGEST CONCERN WILL BE
FOR VERY LARGE AND DAMAGING HAIL...AND STRAIGHT LINE WINDS NEAR 70
MPH. DUE TO WEAK LOWER LEVEL WIND SHEAR...THE TORNADO POTENTIAL WILL
BE LOW...BUT IT IS NOT ZERO.

A SECOND ROUND OF SEVERE WEATHER IS EXPECTED TO DEVELOP FROM LATE
EVENING THROUGH TONIGHT ACROSS THE WESTERN AND NORTHERN HALVES OF
OKLAHOMA. A STRONG UPPER JET APPROACHING THE AREA...WILL ALLOW THE
LOW LEVEL JET TO DEVELOP AND STRENGTHEN TOWARD MIDNIGHT. THIS SHOULD
ALLOW NEW THUNDERSTORMS TO DEVELOP OVER THE AREA...WITH LARGE HAIL
THE PRIMARY CONCERN. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER COLORADO...NEW MEXICO...AND THE OKLAHOMA...TEXAS
PANHANDLES...DUE TO STRONG UPSLOPE FLOW...AND WILL BEGIN TO MOVE
INTO WESTERN OKLAHOMA AND POSSIBLY WESTERN NORTH TEXAS LATE TONIGHT
OR EARLY FRIDAY MORNING. LARGE HAIL WILL BE THE PRIMARY CONCERN WITH
THESE STORMS AS WELL.

THIS OUTLOOK HAS BEEN UPDATED TO REMOVE OKLAHOMA CITY...LAWTON...AND
WICHITA FALLS...FROM THE MODERATE RISK AREA...DUE TO THE AXIS OF
INSTABILITY AND LOWER LEVEL CONVERGENCE SHIFTING EAST OF THE THESE
CITIES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON...DUE TO
SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY RAIN FROM ADDITIONAL
THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED BE ONGOING FRIDAY MORNING ACROSS PORTIONS
OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. SOME OF
THESE STORMS MAY BE ACCOMPANIED BY LARGE HAIL. OUTFLOW BOUNDARIES
PRODUCED BY THESE THUNDERSTORMS WILL HAVE A LARGE INFLUENCE ON THE
POSITION AND STRENGTH OF THE FRONTAL BOUNDARY CURRENTLY OVER THE
AREA. A POSSIBLE SCENARIO INCLUDES RAIN AND THUNDERSTORMS FROM
OVERNIGHT AND FRIDAY MORNING ACTIVITY...PRODUCING OUTFLOW BOUNDARIES
THAN REINFORCE THE FRONTAL BOUNDARY CURRENTLY OVER THE AREA...AND
PUSH IT FARTHER SOUTH THAN CURRENTLY FORECAST. THIS WOULD CONFINE
THE LIKELIHOOD OF ADDITIONAL SEVERE THUNDERSTORMS FRIDAY AFTERNOON
TO EXTREME SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

ADDITIONAL SEVERE WEATHER MAY OCCUR FRIDAY NIGHT AND SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

JAMES

In the hours before

Local storm report, Apr 22, 8:22 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
822 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             5 N PRAGUE              35.56N 96.69W
04/22/2004  1.00 INCH        LINCOLN            OK   EMERGENCY MNGR

0819 PM     HAIL             5 W PRAGUE              35.49N 96.78W
04/22/2004  1.00 INCH        LINCOLN            OK   EMERGENCY MNGR

0820 PM     FLASH FLOOD      1 S BELLEVUE            33.62N 98.02W
04/22/2004                   CLAY               TX   AMATEUR RADIO

            AT LEAST 6 INCHES OF WATER CROSSING US HIGHWAY 287.

&&

KT
Local storm report, Apr 22, 8:26 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             1 N BELLEVUE            33.65N 98.02W
04/22/2004  0.88 INCH        CLAY               TX   AMATEUR RADIO

&&

KT
Local storm report, Apr 22, 9:31 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
931 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             WEWOKA                  35.14N 96.50W
04/22/2004  0.75 INCH        SEMINOLE           OK   PUBLIC

&&

JLP
Local storm report, Apr 22, 10:47 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1047 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             1 S SEMINOLE            35.21N 96.67W
04/22/2004  1.00 INCH        SEMINOLE           OK   LAW ENFORCEMENT

            REPORTED BY SEMINOLE PD.

&&

JLP
Special weather statement, Apr 22, 10:54 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1054 PM CDT THU APR 22 2004

OKZ050-TXZ089-090-230415-
ARCHER TX-CLAY TX-LOVE OK-
1053 PM CDT THU APR 22 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...CLAY AND LOVE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WERE LOCATED ACROSS EXTREME SOUTHERN
PORTIONS OF ARCHER AND CLAY COUNTIES IN NORTHERN TEXAS...MOVING
SLOWLY NORTHEAST. ALONG WITH SMALL HAIL...THESE STORMS WILL
AGGRAVATE THE FLOODING PROBLEMS OVER SOUTHERN CLAY COUNTY.

ANOTHER STRONG STORM WAS LOCATED SOUTHWEST OF THACKERVILLE IN LOVE
COUNTY...ALSO MOVING SLOWLY NORTHEAST. SMALL HAIL WILL BE POSSIBLE
WITH THIS THUNDERSTORM.

PEOPLE IN ARCHER...CLAY AND LOVE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Apr 22, 11:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1156 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             1 SE EL RENO            35.52N 97.94W
04/22/2004  0.75 INCH        CANADIAN           OK   LAW ENFORCEMENT

            REPORTED BY THE CANADIAN COUNTY SHERIFF AT THE
            INTERSECTION OF HWY 66 AND HWY 81.

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:16 PM CDTSevere Thunderstorm WarningOUNClay44 min
Apr 22, 7:50 PM CDTFlash Flood WarningOUNClay115 min
Apr 22, 8:00 PM CDTSevere Thunderstorm WarningOUNClay45 min
Apr 22, 9:16 PM CDTFlash Flood WarningOUNClay3 hr
Apr 22, 11:08 PM CDTSevere Thunderstorm WarningOUNClay37 min
Apr 22, 11:46 PM CDTSevere Thunderstorm WarningOUNClay29 min
Apr 23, 12:14 AM CDTSevere Thunderstorm WarningOUNClay46 min
Apr 23, 1:24 PM CDTSevere Thunderstorm WarningOUNWilbarger51 min
Apr 23, 2:17 PM CDTSevere Thunderstorm WarningOUNWilbarger28 min
Apr 23, 3:16 PM CDTSevere Thunderstorm WarningOUNBaylor44 min
Apr 23, 4:16 PM CDTSevere Thunderstorm WarningOUNBaylor44 min
Apr 23, 5:02 PM CDTSevere Thunderstorm WarningOUNArcher43 min
Apr 23, 5:45 PM CDTSevere Thunderstorm WarningOUNArcher45 min
Apr 23, 6:17 PM CDTFlash Flood WarningOUNClay4 hr
Apr 23, 6:32 PM CDTSevere Thunderstorm WarningOUNArcher, Clay43 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.